Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS
   
Mobile Device Pairing
Green Open Access
Proceedings of the American Mathematical Society
Proceedings of the American Mathematical Society
ISSN 1088-6826(online) ISSN 0002-9939(print)

 

Exponentiation in power series fields


Authors: Franz-Viktor Kuhlmann, Salma Kuhlmann and Saharon Shelah
Journal: Proc. Amer. Math. Soc. 125 (1997), 3177-3183
MSC (1991): Primary 12J15, 06A05; Secondary 12J25, 06F20
MathSciNet review: 1402868
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We prove that for no nontrivial ordered abelian group $G$ does the ordered power series field ${\Bbb R}((G))$ admit an exponential, i.e. an isomorphism between its ordered additive group and its ordered multiplicative group of positive elements, but that there is a non-surjective logarithm. For an arbitrary ordered field $k$, no exponential on $k((G))$ is compatible, that is, induces an exponential on $k$ through the residue map. This is proved by showing that certain functional equations for lexicographic powers of ordered sets are not solvable.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (1991): 12J15, 06A05, 12J25, 06F20

Retrieve articles in all journals with MSC (1991): 12J15, 06A05, 12J25, 06F20


Additional Information

Franz-Viktor Kuhlmann
Affiliation: Mathematisches Institut der Universität Heidelberg, Im Neuenheimer Feld 288, D-69120 Heidelberg, Germany
Email: fvk@harmless.mathi.uni-heidelberg.de

Salma Kuhlmann
Affiliation: Department of Mathematics, The Hebrew University of Jerusalem, Jerusalem, Israel

Saharon Shelah
Email: shelah@sunrise.huji.ac.il

DOI: http://dx.doi.org/10.1090/S0002-9939-97-03964-6
PII: S 0002-9939(97)03964-6
Keywords: Ordered exponential fields, power series fields, lexicographic products, convex valuations
Received by editor(s): January 31, 1996
Received by editor(s) in revised form: May 18, 1996
Additional Notes: The second author was supported by a Deutsche Forschungsgemeinschaft fellowship. The third author was partially supported by the Edmund Landau Center for research in Mathematical Analysis, and supported by the Minerva Foundation (Germany). Publication number 601.
Communicated by: Andreas R. Blass
Article copyright: © Copyright 1997 American Mathematical Society